I take 40mg of fluoxetine/Prozac and being an antidepressant I hear it makes mania in bipolar disorder much worse. I am currently being assessed for bipolar disorder but after starting on the antidepressant for a few months now I haven't noticed a significant change in mania symptoms whilst taking it compared to when I took no medication. Is it possible to have bipolar but not having worsened symptoms due to antidepressants?
I can tell you how it is for me. If I take an SSRI I become manic. I mean bad mania. I am a type 1 and so is my lady. She also becomes mainc from it. It is a concern and I am glad that you have been lookin into it. However I have seen some type one 1s and type 2s be able to take it without going manic. Also depending on how depressed when I come into treatment, they do take the risk of letting me go manic. It is almost the only way to come out of a deep depression. They try to recognize the mania symptoms as soon as they appear and start tapering me off of the SSRI. The best thing I can tell you is call your doctor if you start experiencing any of these symptoms:
•Inflated self-esteem or grandiosity
•Decreased need for sleep (e.g., one feels rested after only 3 hours of sleep)
•More talkative than usual or pressure to keep talking
•Flight of ideas or subjective experience that thoughts are racing
•Attention is easily drawn to unimportant or irrelevant items
•Increase in goal-directed activity (either socially, at work or school, or sexually) or psychomotor agitation
•Excessive involvement in pleasurable activities that have a high potential for painful consequences (e.g., engaging in unrestrained buying sprees, sexual indiscretions, or foolish business investments)
Some of these are also examples of hypomania which is not as severe as mania,
Keep coming back and keep us updated
Don't rush it it will come if you are really BP. One thing important the 1st mania it takes much longer time to occur but the 2nd or 3rd it is more violent and faster under the least AD. If you have really BP it's like playing with fire. Unless you are NOT or your doc is not a pdoc
Thanks for the replies :)
I saw my psychiatrist today and he lowered my dose of fluoxetine down to 20 mg daily, and next year in January (hopefully earlier, but unlikely) I'll be assessed and given a medication change, likely to some type of mood stabilizer. but unfortunately I hear it takes at least a five week gap from going from fluoxetine to mood stabilizers because they interfere with each other and can cause serotonin syndrome or something. So I'm really hoping I can see the pdoc again before next year, so that might be able to worked out, as I really want to get off this antidepressant as it is certainly not doing anything to help. Also both my psychologist and psychiatrist are going to continue assessing me for bipolar, as it seems quite likely at this stage. (Although my psychologist and myself disagree), my mum is also getting my pdoc to assess me for Aspergers Syndrome because she thinks that is possiby why I'm acting all 'strangely' as she puts in (usually when I'm having a manic episode). I've also been diagnosed with GAD although I know I have bad anxiety, I don't think I have that GAD as I am not a chronic worrier. Does anxiety play a role in bipolar disorder, or is it possible to have both anxiety and bipolar?
I have seen panic attack in all sorts of people. I have seen severe panic attacks in alot of people who only suffer from anxiety, and no other mental illnesses. I consider anxiety seperate from anxiety. I see it as a cognitive feeling and behavior. I can't say that I know this for a fact. I have panic attacks when I am manic but mostly in a mixed state where I am overwhelmed with the power that can have over you.
Also I have never heard that a mood stabilizer not being able to be mixed with a mood stabilizer. I have never been off of a mood stabilizer even when they put me back on anti-depressants t bring me out of depression.
Yeah unfortunately you have to give medicine time before you can be switched for something else. It is a hit and miss type of thing. I have only been diagnosed for a year and a half and I have been on all these medicines:
Not trying to scare you but it took all of those to find out what would work for me. I sit here now more stable than I have ever been and it is mostly due to the medicine. Lamictal and Seroquil but I have seen many of us become stable on other medicines.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.